Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Blacksburg, VA

January 8, 1998City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 3:00 PM EST for City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 3:00 PM EST (20:00 UTC)
Expired
Jan 8, 1998, 6:00 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Lexington, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 082004
FFWRNK
VAC163-530-678-082300-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 600 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...ROCKBRIDGE COUNTY

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON
 

AT 3 PM EMERGENCY MANAGEMENT OFFICIALS IN ROCKBRIDGE
COUNTY INDICATED THAT MINOR FLOODING WAS STILL OCCURING ALONG SOME
SMALL RIVERS AND CREEKS.

IN NORTHERN AND CENTRAL PARTS OF THE COUNTY...PARTS OF THE CALF
PASTURE RIVER WERE STILL PRODUCING MINOR FLOODING...BUT SHOULD
BEGIN TO RETURN TO ITS BANKS.

FARTHER SOUTH ANY MINOR FLOODING FROM SMALL RIVERS AND STREAMS WILL
BE SLOWER TO RECEDE...BUT WITH THE HEAVY RAIN OVER...CONDITIONS
ARE EXPECTED TO IMPROVE LATE THIS AFTERNOON AND THIS EVENING.
 
NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jan 8, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EST THU JAN 8 1998

KFCX RADAR SHOWS SHIELD OF RA EAST OF RNK CWA. ONLY CONVECTION MOVED
THROUGH SE WE TOWARDS ALLEGHANY HIGHLANDS. IR IMAGERY MID TO UPPER
LEVEL MOISTURE OVER MID ATLANTIC STATES WITH DRY SLOT WEST ACROSS
ERN TN/KY. TRANQUIL WEATHER NOW BY THINK THERE WILL BE A FEW TS
DURING LATE AFTERNOON AS COLD AIR ALOFT CONTINUES TO CRAWL EWD. MAY
HAVE A BREAK DURING THE EVENING FM THEAT OF TS BUT EXPECT MORE
SHRA/TS OVERNIGHT WITH HIGH LOW RH AND VORT MAX AND JET MAX APROACH
FA AREA. A FEW SHOWERS ARE POSSIBLE TOMORROW MORNING AS FRONT MOVES
THROUGH AREA. CLEARING TREND BEHIND THE FRONT ALONG BLUERIDGE AND
PIEDMONT EXCEPT WITH SOME UPSLOPE IN SE WV MOSTLY CLOUDY WITH
POSSIBLE SHRA. FINALLY MORE SEASONABLE TEMPS AND CLEARING SKIES THU
NIGHT. SUNSHINE FRIDAY EXCEPT FOR SOME CIRRUS FM SHORT WAVE IN GREAT
LAKES REGION.
ROA 50/52/35/53 4300
LYH 53/56/33/54 4300
DAN 55/57/34/55 4300
BLF 44/45/30/48 4300
RNK 48/49/32/50 4300
MV

In the hours before

Local storm report, Jan 8, 10:45 AM EST, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EST THU JAN 08 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    COUNTYWIDE                NC   FLASH FLOODING
01/07/98   WATAUGA                        NUMEROUS ROADS
                                          FLOODED...7 HOMES
                                          EVACUATED AND A ROCK
                                          SLIDE. FLASH FLOODING
                                          CONTINUED UNTIL AROUND
                                          330 AM ON 01/08/98.

1225 AM    1 S CHERRY LANE           NC   FLASH FLOODING
01/08/98   ALLEGHANY                      BRIDGE OVER BRUSH CREEK
                                          WASHED OUT. FLASH
                                          FLOODING CONTINUED UNTIL
                                          AROUND 2 AM.

0110 AM    GALAX                     VA   WIND DAMAGE
01/08/98   CARROLL                        POWER LINES BLOWN DOWN.

0400 AM    3 N SALEM                 VA   FLASH FLOODING
01/08/98   ROANOKE                        MASONS CREEK FLOODED
                                          ROUTE 311. FLASH
                                          FLOODING CONTINUED UNTIL
                                          745 AM.

0420 AM    NORTHERN PORTION          VA   FLASH FLOODING
01/08/98   ROCKBRIDGE                     CALFPASTURE RIVER
                                          FLOODED. SEVERAL ROADS
                                          FLOODED. FLASH FLOODING
                                          CONTINUING AS OF 1045 AM.

0538 AM    CLIFTON FORGE             VA   FLASH FLOODING
01/08/98   ALLEGHANY                      CREEKS FLOODED AND
                                          OCCUPANTS OF ONE HOUSE
                                          EVACUATED.

MTE
Local storm report, Jan 8, 10:45 AM EST, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EST THU JAN 08 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    COUNTYWIDE                NC   FLASH FLOODING
01/07/98   WATAUGA                        NUMEROUS ROADS
                                          FLOODED...7 HOMES
                                          EVACUATED AND A ROCK
                                          SLIDE. FLASH FLOODING
                                          CONTINUED UNTIL AROUND
                                          330 AM ON 01/08/98.

1225 AM    1 S CHERRY LANE           NC   FLASH FLOODING
01/08/98   ALLEGHANY                      BRIDGE OVER BRUSH CREEK
                                          WASHED OUT. FLASH
                                          FLOODING CONTINUED UNTIL
                                          AROUND 2 AM.

0110 AM    GALAX                     VA   WIND DAMAGE
01/08/98   CARROLL                        POWER LINES BLOWN DOWN.

0400 AM    3 N SALEM                 VA   FLASH FLOODING
01/08/98   ROANOKE                        MASONS CREEK FLOODED
                                          ROUTE 311. FLASH
                                          FLOODING CONTINUED UNTIL
                                          745 AM.

0420 AM    NORTHERN PORTION          VA   FLASH FLOODING
01/08/98   ROCKBRIDGE                     CALFPASTURE RIVER
                                          FLOODED. SEVERAL ROADS
                                          FLOODED. FLASH FLOODING
                                          CONTINUING AS OF 1045 AM.

0538 AM    CLIFTON FORGE             VA   FLASH FLOODING
01/08/98   ALLEGHANY                      CREEKS FLOODED AND
                                          OCCUPANTS OF ONE HOUSE
                                          EVACUATED.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 12:54 AM ESTSevere Thunderstorm WarningRNKCarroll46 min
Jan 8, 1:31 AM ESTFlash Flood WarningRNKGiles, Pulaski2 hr
Jan 8, 2:18 AM ESTFlash Flood WarningRNKMontgomery2 hr
Jan 8, 3:29 AM ESTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKAlleghany, City of Covington2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKCity of Lexington2 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington6 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKCity of Buena Vista6 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista3 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.